Alert archive / Pennsylvania / Freeze Watches in 2017

Freeze Watch 2, NWS State College, PA

September 30, 2017McKean County, Potter County, Pennsylvania

NWS State College, PA issued this freeze watch at Sep 30, 2017, 3:56 AM EDT for McKean County, Potter County, Pennsylvania. It took effect at Oct 1, 2017, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 3:56 AM EDT (07:56 UTC)
In effect from
Oct 1, 2017, 12:00 AM EDT
Expired
Sep 30, 2017, 1:58 PM EDT
In force
Issued by
NWS State College, PA

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at Sep 30, 1:41 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 30, 1:41 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
141 AM EDT Sat Sep 30 2017

.SYNOPSIS...
A seasonably cooler and crisp autumn airmass will sweep across
the area this weekend with the risk of frost in the Alleghenies
Sunday morning. Temperatures will rebound early next week with
above average warmth strongly favored through the first week of
October. The precipitation pattern will remain mostly dry with
no significant precipitation expected for the next several days.

&&

.NEAR TERM /THROUGH TODAY/...
Amplifying northern steam shortwave will pivot southeast from
the lower Great Lakes to the New England coast by Saturday
evening. Hires models continue to show some isolated to
scattered instability type shower activity developing across the
north-central and northeast parts of the area today on the
backside of the upper level trough. With cool air aloft and
steep lapse rates, expect an increase in cumulus early today
along with an uptick in cool northerly breezes gusting 20-25 mph
at times. Max temps will average a few to several degrees below
climate normals for the last day of September. Large scale
subsidence should start to win-out late in the day with
crumbling cu field and lighter winds giving way to clear and
crisp conditions heading into tonight.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
The wind diminishes quickly Sat night and will allow for the
first chance for frost this autumn for the nrn tier. 1032mb high
will drift down and sit in place for the next few days. The
balance will be that fog may still form in the valleys. Places
where fog forms are unlikely to have a frost.

Mins will be in the 30s NW and 40-44F in the SE. The open
places in the north will probably get into the m30s. Oct 1st is
the normal first freeze of the season for those areas, so this
is not unusual at all. However, the risk to have an actual
freeze is very small.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Much above normal temperatures return for the middle and latter
part of next week.

The core of the sfc high will be right over the region Sunday,
and the early morning hours afford the best chc for some frost
(over the upcoming week) across the Northern Mtns of PA with min
temps in the low to mid 30s there. Elsewhere lows will by
mainly in the upper 30s throughout the central ridge and valley
region, and l-m 40s in the southeast.

Outside of the spotty light showers possible Sat morning, no
rainfall is expected until Thu Oct 5th, and even that appears
quite light, and 0.10 of an inch or less with a northern stream
wave and cold front.

Rainfall deficits are running 50 to 75% below normal across
most of central PA over the last 30 to 60 days. At IPT,
September 2017 is likely to rank just outside of the top-10
driest September's on record. Month-to-Date total rainfall of
1.17" at IPT is tied with 1995 as the 11th driest September on
record.

Temperatures will rebound next week as upper level heights rise
downstream of mean troughing over the northern Rockies.

The 12Z GEFS holds onto flatter ridging aloft from the Lower
Miss Valley to the Mid Atlantic Region (leading to a
continuation of warm and dry weather through next Friday), while
the EC/ECENS displays an upper ridge sharpening much more
across the plains states, and a shot of cooler air following the
aforementioned Thursday cold front.

Both Maxes and Mins could climb to 10 deg F above normal based
on the GEFS that shows rather minimal temp spread out at days
6-7. The EC cools it down by Friday.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions prevail across Central Pennsylvania early this
evening. A dying line of showers is now crossing the Lower
Susquehanna Region.

Good windshift behind the front...with gusts 15 to 20 knots.
These gusts may not be realized across the southern airfields
as the front crosses between 02 and 04z.

Ceiling reductions to MVFR working into the northern and
western mountains overnight.

A breezy northerly wind for Saturday (10 to 20 kts) as ceiling
reductions gradually melt away over the northern mountains as
high pressure builds back in.

Outlook...

Sat...AM low cigs likely N/W, improving to VFR. Breezy N wind.

Sun-Wed...Patchy valley fog poss N. Mainly VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Ceru
LONG TERM...Lambert
AVIATION...Jung
Hazardous weather outlook, Sep 29, 2:47 PM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
247 PM EDT Fri Sep 29 2017

PAZ036-056-057-059-063>066-301900-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
247 PM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-037-301900-
Warren-McKean-Potter-Elk-Cameron-Tioga-
247 PM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A widespread frost is possible late Saturday night and Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-041-042-045-046-049>053-058-301900-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
247 PM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Patchy frost is likely in the normally cooler rural valleys
late Saturday night and Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:56 AM EDTFrost AdvisoryCTPCambria, Cameron, Clearfield, Clinton, Elk, Lycoming and 3 more29 hr
Sep 30, 1:58 PM EDTFreeze WarningCTPMcKean, Potter19 hr

Nearby

Freeze Watches in Pennsylvania, 2017Every freeze watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.